Kentucky, 2024Flash Flood and Damaging Wind in Kentucky, September 22, 2024
September 22, 2024 · NWS JKL · 2 events in 1 county or zone
An unusually hot and humid airmass for late September set up over the Cumberland River basin on September 22nd in the wake of a warm front. Temperatures approached record highs in the upper 80s to lower 90s during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- $1,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusually hot and humid airmass for late September set up over the Cumberland River basin on September 22nd in the wake of a warm front. Temperatures approached record highs in the upper 80s to lower 90s during the afternoon hours. Within the resulting moderate instability environment, slow-moving and merging thunderstorms developed and affected locations mainly east of Corbin at the start of the evening. The initial cell was strong enough to cause wind damage near Rockholds. The cell then slowed to a crawl and back-built for the next hour or so, torrentially dropping an estimated 2 to 3 inches of rainfall and leading to at least one instance of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 22, 2:35 PM EST, 1 hour 20 minutes earlier. Its key messages:
- A potential for showers and thunderstorms will persist through much of this week.
- After high temperatures well into the 80s to near 90 today, readings will trend downward through the week.
Area forecast discussion, Sep 22, 2:35 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
335 PM EDT Sun Sep 22 2024
.KEY MESSAGES...
- A potential for showers and thunderstorms will persist through
much of this week.
- After high temperatures well into the 80s to near 90 today,
readings will trend downward through the week.
&&
.SHORT TERM...(This evening through Monday night)
Issued at 302 PM EDT SUN SEP 22 2024
The frontal boundary that had been draped across far northern
Kentucky has begun to move north into Ohio and West Virginia as warm
advection increases across central and eastern Kentucky. Upstream
over the mid-Mississippi River Valley, a disturbance continues to
move east toward eastern Kentucky, and will be the primary trigger
for shower and thunderstorm development later this afternoon into
the early evening. The greatest instability will be over the
southwestern quadrant of the forecast area, but there will be
sufficient instability for thunderstorms anywhere across the
forecast area into this evening.
Additional rounds of showers and thunderstorms are possible into the
overnight tonight, with the greatest instability over the southern
half of the forecast area, as an active jet stream continues to
usher disturbances across Kentucky. With at least broken cloud cover
and continued warm advection, expect little in the way of any ridge-
valley temperature differences. Fog will be dependent on the amount
of cloud cover.
A stronger southwesterly jet stream develops over Kentucky Monday,
and this combined with stronger moisture advection into the area
will result in MLCAPE values approaching 1500-2000 J/kg by early
to mid-afternoon. The increasing shear and sufficient instability
will mean a Marginal Risk for severe thunderstorms, with gusty
winds and large hail the primary severe threats. A mitigating
factor may be that the better shear does not arrive until after
sunset, when instability becomes more limited, especially if
earlier convective overturning has resulted in stabilization of
the atmosphere. With the strong upper trough still approaching
from the west, showers and thunderstorms are likely to continue
through the overnight Monday night. Despite the recent dry
conditions, isolated/localized instances of high water are
possible where storms train across particular area.
.LONG TERM...(Tuesday through Sunday)
Issued at 335 PM EDT SUN SEP 22 2024
The latest run of the GFS has an active flow pattern aloft across
the CONUS. A trough of low pressure is currently forecast to be
coming onshore in central California on Tuesday, with another
well developed trough positioned over the northern Plains.
Another persistent trough is still in the picture off the eastern
seaboard to begin the period on Tuesday, but looks like it will be
a bit further offshore. Another feature of great interest in the
extended will be the development of a tropical cyclone in the
southern Gulf of Mexico toward the middle of the week. Based on
the latest model runs, it is looking more and more likely that a
tropical cyclone will form somewhere over the Gulf of Mexico, and
perhaps rapidly intensify over those extremely warm waters as it
moves northward toward the central or eastern Gulf Coast. There is
quite a bit of uncertainty regarding how this system will evolve
and progress once it moves inland, should it indeed form, and how
it might affect the weather of eastern Kentucky, so we'll be
watching this particular feature quite closely over the coming
days.
Our first weather maker, however, will be the northern Plains
trough and frontal systems that will be extending from it. The
latest models suggest that a weak shortwave may also form along
the leading edge of the approaching trough on Tuesday. This, along
with the passage of a surface cold front, will act as sources of
lift to support shower and storm formation across our area.
Showers and storms will move in from the north and west, as the
cold front moves through. With a potential tropical cyclone moving
in from the south, the front could slow up greatly, or even stall,
over our area. If this scenario occurs, it would mean an extended
period of light to perhaps moderate rainfall across our area
Tuesday through Thursday. As much one to three inches could fall
over the area during that three day period.
With extensive cloud cover and persistent precipitation expected
across our area for at least a few days, temperatures should be
near normal during the extended, and perhaps even a few degrees
below normal at times. Daily highs will range from the low to mid
70s on the coolest days, to the mid to upper 70s or even lower 80s
on the warmest day. As far as hazards go, we'll be watching
closely for the potential for locally heavy rainfall during the
Tuesday through Thursday time frame, when the most widespread and
persistent rain is expected to occur. There is also a marginal
risk, or 10% probability, that severe storms will occur on Monday,
as the cold front makes its initial push through the region.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 124 PM EDT SUN SEP 22 2024
Mainly VFR conditions are expected to last into tonight. However,
isolated thunderstorms are forecast to this afternoon and last
into the evening before dissipating. Additional scattered showers
and thunderstorms may occur overnight, but this is lower
confidence. Any thunderstorm or heavy shower has the potential to
bring sub-VFR conditions. Valley fog and low status are also
forecast once again tonight, but its extent is questionable. If
significant precip occurs first, it would favor fog. However, the
presence of clouds would also inhibit fog development. Additional
more widespread showers and thunderstorms are expected to develop
at the very end of the TAF period, which will be reflected in
future TAF packages.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...CMC
LONG TERM...AR
AVIATION...CMC
Hazardous weather outlook, Sep 22, 2:34 PM EST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
334 PM EDT Sun Sep 22 2024
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231945-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
334 PM EDT Sun Sep 22 2024
This Hazardous Weather Outlook is for a portion of eastern Kentucky.
.DAY ONE...Tonight.
Thunderstorms are possible through tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms are possible at times from Monday through Thursday
evening. A few thunderstorms could produce strong wind gusts and
hail Monday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CMC/AR
In the hours before
Special weather statement, Sep 22, 3:52 PM EST, 3 minutes before
Special Weather Statement
National Weather Service JACKSON KY
452 PM EDT Sun Sep 22 2024
KYZ085-086-222115-
Whitley KY-Knox KY-
452 PM EDT Sun Sep 22 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN KNOX AND EASTERN
WHITLEY COUNTIES THROUGH 515 PM EDT...
At 452 PM EDT, Doppler radar was tracking a strong thunderstorm over
Perkins, or 7 miles northeast of Williamsburg, moving southeast at 30
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Williamsburg, Barbourville, Julip, Artemus, Swan Lake, Clate,
Birdseye, Verne, Gausdale, King, Louden, Polly Camp, Nevisdale,
Dixie, Avis, Siler, Flat Lick, Permon, Wilton, and Himyar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3659 8407 3673 8417 3693 8408 3685 8368
3680 8374 3681 8376 3679 8380 3675 8381
3674 8383 3672 8383 3671 8385 3671 8387
3668 8388 3665 8395 3660 8393 3659 8395
TIME...MOT...LOC 2052Z 317DEG 26KT 3680 8407
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
GREIFThunderstorm Wind, Whitley
- When
- September 22, 3:55 PM EST
- Where
- Whitley County, 2.22 mi S of Woodbine
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.868, -84.073
Whitley County dispatch reported that a tree was blown down onto and brought down a power line on Meadow Creek Road about 3 miles outside of Rockholds.
Flash Flood, Whitley
- When
- September 22, 6:40 PM EST
- Where
- Whitley County, 1.59 mi S of Woodbine to 1.62 mi S of Woodbine
- Cause
- Heavy Rain
- Property damage
- $400
- Reported by
- Amateur Radio
- Coordinates
- 36.877, -84.074
An amateur radio operator relayed a report that water was flowing over KY-1064 by Sargent's Pay Lake. Fire Department was on scene and the Kentucky Transportation Cabinet had been notified.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Missouri, September 22, 20241 death · $10,000 · 1 event
- Tornadoes in Indiana, September 22, 2024$500,000 · EF1 · 2 events
- Damaging Winds in Ohio, September 22, 2024$45,000 · 50 kt wind · 8 events
- Tornado in Indiana, September 22, 2024$50,000 · EF0 · 1 event
- Flash Flooding and Damaging Wind in Oklahoma, September 22, 2024$20,000 · 52 kt wind · 3 events
- Coastal Flood in District of Columbia, September 22 to 24, 20243 events
- Damaging Winds in Maryland, September 22, 2024$1,000 · 53 kt wind · 2 events
- Damaging Wind in Indiana, September 22, 2024$8,000 · 50 kt wind · 1 event
- Wildfire in Montana, September 22 to 30, 20241 event
- Damaging Wind in Texas, September 22, 202455 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1218308, 1218307.